Shimura Curves for Level-3 Subgroups of the (2,3,7) Triangle Group, and Some Other Examples

  • Noam D. Elkies
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4076)

Abstract

The (2,3,7) triangle group is known to be associated with a quaternion algebra A/K ramified at two of the three real places of K=Q(cos2π/7) and unramified at all other places of K. This triangle group and its congruence subgroups thus give rise to various Shimura curves and maps between them. We study the genus-1 curves \({{\cal X}_0}(3)\), \({{\cal X}_1}(3)\) associated with the congruence subgroups Γ0(3), Γ1(3). Since the rational prime 3 is inert in K, the covering \({{\cal X}_0}(3)/{{\cal X}(1)}\) has degree 28, and its Galois closure \({\cal X}(3)/{{\cal X}(1)}\) has geometric Galois group PSL2(F27). Since \({{\cal X}(1)}\) is rational, the covering \({{\cal X}_0}(3)/{{\cal X}(1)}\) amounts to a rational map of degree 28. We compute this rational map explicitly. We find that \({{\cal X}_0}(3)\) is an elliptic curve of conductor 147=3Open image in new window72 over Q, as is the Jacobian \({{\cal J}_1}(3)\) of \({{\cal X}_1}(3)\); that these curves are related by an isogeny of degree 13; and that the kernel of the 13-isogeny from \({{\cal J}_1}(3)\) to \({{\cal X}_0}(3)\) consists of K-rational points. We also use the map \({{\cal X}_0}(3) \rightarrow {{{\cal X}}(1)}\) to locate some complex multiplication (CM) points on \({{\cal X}(1)}\). We conclude by describing analogous behavior of a few Shimura curves associated with quaternion algebras over other cyclic cubic fields.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [ACGH]
    Arbarello, E., Cornalba, M., Griffiths, P.A., Harris, J.: Geometry of Algebraic Curves, vol. I. Springer, New York (1985)MATHGoogle Scholar
  2. [Bec]
    Beckmann, S.: Ramified primes in the field of moduli of branched coverings of curves. J. of Algebra 125, 236–255 (1989)MATHCrossRefMathSciNetGoogle Scholar
  3. [Bel]
    Belyi, G.V.: On the Galois extensions of the maximal cyclotomic field. Izv. Akad. Nauk SSSR 43, 267–276 (1979); Math. USSR Izv. 14, 247–256 (1980); See also: A new proof of the three-point theorem. Mat. Sb. 193(3), 21–24 (2002); Sb. Math. 193(3–4), 329–332 (2002) Google Scholar
  4. [BK]
    Birch, B.J., Kuyk, W. (eds.): Modular Functions of One Variable IV. Lect. Notes in Math., vol. 476 (1975)Google Scholar
  5. [Ca]
    Carayol, H.: Sur la mauvaise réduction des courbes de Shimura. Compositio. Math. 59(2), 151–230 (1986)MATHMathSciNetGoogle Scholar
  6. [Cr]
    Cremona, J.E.: Algorithms for modular elliptic curves. Cambridge University Press, Cambridge (1992)MATHGoogle Scholar
  7. [DN]
    Doi, K., Naganuma, H.: On the algebraic curves uniformized by arithmetical automorphic functions. Annals of Math. 86(2), 449–460 (1967)CrossRefMathSciNetGoogle Scholar
  8. [E1]
    Elkies, N.D.: Explicit modular towers. In: Başar, T., Vardy, A. (eds.) Proceedings of the Thirty-Fifth [1997] Annual Allerton Conference on Communication, Control and Computing, pp. 23–32. Univ. of Illinois at Urbana-Champaign (1998), http://arXiv.org/abs/math.NT/0103107
  9. [E2]
    Elkies, N.D.: Shimura Curve Computations. In: Buhler, J. (ed.) ANTS 1998. LNCS, vol. 1423, pp. 1–47. Springer, Heidelberg (1998), http://arXiv.org/abs/math.NT/0005160 CrossRefGoogle Scholar
  10. [E3]
    Elkies, N.D.: The Klein quartic in number theory. In: Levy, S. (ed.) The Eightfold Way: The Beauty of Klein’s Quartic Curve, pp. 51–102. Cambridge Univ. Press, Cambridge (1999), Online at: http://www.msri.org/publications/books/Book35/ Google Scholar
  11. [F1]
    Fricke, R.: Über den arithmetischen Charakter der zu den Verzweigungen (2,3,7) und (2,4,7) gehörenden Dreiecksfunctionen. Math. Ann. 41, 443–468 (1893)CrossRefMathSciNetGoogle Scholar
  12. [F2]
    Fricke, R.: Entwicklungen zur Transformation fünfter und siebenter Ordnung einiger specieller automorpher Functionen. Acta Math. 17, 345–395 (1893)CrossRefMathSciNetGoogle Scholar
  13. [F3]
    Fricke, R.: Ueber eine einfache Gruppe von 504 Operationen. Math. Ann. 52, 321–339 (1899)MATHCrossRefMathSciNetGoogle Scholar
  14. [GR]
    González, J., Rotger, V.: Equations of Shimura curves of genus 2. International Math. Research Letters (to appear), http://arXiv.org/abs/math.NT/0312434
  15. [H]
    Hurwitz, A.: Über algebraische Gebilde mit eindeutigen Transformationen in sich. Math. Annalen 41, 403–442 (1893)CrossRefMathSciNetGoogle Scholar
  16. [K]
    Kurihara, A.: On some examples of equations defining Shimura curves and the Mumford uniformization. J. Fac. Sci. Univ. Tkyo, Sec. IA 25, 277–301 (1979)MathSciNetGoogle Scholar
  17. [Ma]
    Macbeath, A.M.: On a curve of genus 7. Proc. LMS 15, 527–542 (1965)MATHMathSciNetGoogle Scholar
  18. [Mu]
    Mumford, D.: Abelian Varieties. Oxford Univ. Press, London (1970)MATHGoogle Scholar
  19. [P]
    PARI/GP, versions 2.1.1–4, Bordeaux, 2000–4, http://pari.math.u-bordeaux.fr
  20. [Se]
    Serre, J.-P.: Topics in Galois Theory. Jones and Bartlett, Boston (1992)MATHGoogle Scholar
  21. [Sh1]
    Shimura, G.: Construction of class fields and zeta functions of algebraic curves. Ann. of Math. 85, 58–159 (1967)CrossRefMathSciNetGoogle Scholar
  22. [Sh2]
    Shimizu, H.: On zeta functions of quaternion algebras. Ann. of Math. 81, 166–193 (1965)CrossRefMathSciNetGoogle Scholar
  23. [Ste]
    Stevens, G.: Stickelberger elements and modular parametrizations of elliptic curves. Invent. Math. 98(1), 75–106 (1989)MATHCrossRefMathSciNetGoogle Scholar
  24. [Str]
    Streit, M.: Field of definition and Galois orbits for the Macbeath-Hurwitz curves. Arch. Math. 74(5), 342–349 (2000)MATHCrossRefMathSciNetGoogle Scholar
  25. [T]
    Takeuchi, K.: Commensurability classes of arithmetic triangle groups. J. Fac. Sci. Univ. Tokyo 24, 201–212 (1977)MATHGoogle Scholar
  26. [Va]
    Vatsal, V.: Multiplicative subgroups of J 0(N) and applications to elliptic curves. J. Inst. Math. Jussieu 4(2), 281–316 (2005)MATHCrossRefMathSciNetGoogle Scholar
  27. [Vi]
    Vignéras, M.-F.: Arithmétique des Algèbres de Quaternions. SLN, vol. 800. Springer, Berlin (1980)MATHGoogle Scholar
  28. [Wa]
    Watkins, M.: e-mail communication (2003–2005)Google Scholar
  29. [Wo]
    Wolfart, J.: Belyi Surfaces with Many Automorphisms. In: Schneps, L., Lochak, P. (eds.) Geometric Galois Actions, 1. Around Grothendieck’s Esquisse d’un Programme. London Math. Soc. Lect. Note Series, vol. 242, pp. 97–112. Cambridge University Press, Cambridge (1997)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Noam D. Elkies
    • 1
  1. 1.Department of MathematicsHarvard UniversityCambridgeUSA

Personalised recommendations